A New Family of Distributions Based on the Hypoexponential Distribution with Fitting Reliability Data


  • Christophe Chesneau LMNO, University of Caen




Hypoexponential distribution, Generalized mixture, Moments, Maximum likelihood estimation


In this paper, a new general family of distributions using the hypoexponential distribution is introduced and studied. A special case of this family is explored in detail, corresponding to a new finite generalized mixture of generalized exponential distributions. Some of their mathematical properties are provided. We investigate maximum likelihood estimation of the model parameters. Two real data sets are used to prove the potential of this distribution among some recent extensions of the exponential distribution.


M. AKKOUCHI (2008). On the convolution of exponential distributions. Journal of the Chungcheong Mathematical Society, 21, no. 4, pp. 501–510.

E. K. AL-HUSSAINI (2012). Composition of cumulative distribution functions. Journal of Statistical Theory and Applications, 11, pp. 323–336.

S. V. AMARI, R. B. MISRA (1997). Closed-form expression for distribution of the sum of independent exponential random variables. IEEE Transactions onReliability, 46, no. 4, pp. 519–522.

H. S. BAKOUCH, B. V. POPOVIC (2016). Lindley first-order autoregressive model with applications. Communications in Statistics - Theory and Methods, 45, no. 17, pp. 4988–5006.

D. J. BARTHOLOMEW (1969). Sufficient conditions for a mixture of exponentials to be a probability density function. Annals of Mathematical Statistics, 40, pp. 2183–2188.

S. BHATTACHARJEE (2018). A counting process with generalized exponential inter-arrival times. Statistica, 78, no. 1, pp. 3–14.

A. CHATURVEDI, S. VYAS (2017). Estimation and testing procedures for the reliability functions of exponentiated distributions under censorings. Statistica, 77, no. 1, pp. 13–31.

G. M. CORDEIRO, A. E. GOMES, C. Q. DA SILVA, E. M. M. ORTEGA (2013). The beta exponentiated Weibull distribution. Journal of Statistical Computation and Simulation, 83, no. 1, pp. 114–138.

M. FRANCO, N. BALAKRISHNAN, D. KUNDU, J. M. VIVO (2013). Generalized mixtures of Weibull components. Test, 23, no. 3, pp. 515–535.

M. E. GHITANY, B. ATIEH, S. NADARAJAH (2008). Lindley distribution and its applications. Mathematics and Computers in Simulation, 78, no. 4, pp. 493–506.

R. D. GUPTA, D. KUNDU (1999). Generalized exponential distributions. Australian and New Zealand Journal of Statistics, 41, no. 2, pp. 173–188.

R. D.GUPTA, D. KUNDU (2001). Exponentiated exponential distribution: an alternative to gamma and Weibull distributions. Biometrical Journal, 43, no. 1, pp. 117–130.

M. S. KHAN, R. KING, I. L. HUDSON (2017). Transmuted generalized exponential distribution: A generalization of the exponential distribution with applications to survival data. Communications In Statistics - Simulation And Computation, 46, no. 6, pp. 4377–4398.

D. KUNDU, R. D. GUPTA (2005). Estimation of p(y < x) for generalized exponential distribution. Metrika, 61, no. 3, pp. 291–308.

R. J. LARSEN, M. L. MARX (2000). An introduction to mathematical statistics and its applications. Pearson, Boston.

E. T. LEE, J. W. WANG (2003). Statistical Methods for Survival Data Analysis. Wiley, New York.

A. MAHDAVI (2015). Two weighted distributions generated by exponential distribution. Journal of Mathematical Extension, 9, no. 3, pp. 1–12.

F. MEROVCI, I. ELBATAL (2013). The McDonald modified Weibull distribution: Properties and applications. Eprint, arXiv:1309.2961.

M. PAL, M. TIENSUWAN (2015). Some properties of gamma generated distributions. Statistica, 75, no. 4, pp. 391–403.

M. M. RISTIC ,N. BALAKRISHNAN (2012). The gamma-exponentiated exponential distribution. Journal of Statistical Computation and Simulation, 82, no. 8, pp. 1191–1206.

A. SAGHIR, G. G.HAMEDANI, S. TAZEEM,A.KHADIM (2017).Weighted distributions: A brief review, perspective and characterizations. International Journal of Statistics and Probability, 6, no. 3, pp. 109–131.

K. SMAILI, T. KADRI, S. KADRY (2013). Hypoexponential distribution with different parameters. Applied Mathematics, 4, no. 4, pp. 624–631.

R. L. SMITH, J. C. NAYLOR (1987). A comparison of maximum likelihood and Bayesian estimators for the three parameter Weibull distribution. Applied Mathematics, 36, no. 3, pp. 358–369.

S.WOLFRAM (1999). The Mathematica Book. Cambridge University Press, Cambridge.

K. ZOGRAFOS,N. BALAKRISHNAN (2009). On families of beta- and generalized gamma-generated distributions and associated inference. Statistical Methodology, 6, no. 4, pp. 344–362.




How to Cite

Chesneau, C. (2018). A New Family of Distributions Based on the Hypoexponential Distribution with Fitting Reliability Data. Statistica, 78(2), 127–147. https://doi.org/10.6092/issn.1973-2201/8260